Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 2, 2017, 3:01 PM EDT for Schuylkill County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 2, 2017, 3:30 PM EDT
- In force
- 29 min
- Issued by
- NWS State College, PA
County Schuylkill County, PA
The radar
The Binghamton radar (KBGM), 158 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WWUS81 KCTP 021901
SPSCTP
Special Weather Statement
National Weather Service State College PA
301 PM EDT WED AUG 2 2017
PAZ058-021930-
Schuylkill PA-
301 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
330 PM EDT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Coaldale, moving east at 20 mph.
Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, Minersville, Mahanoy City, Shenandoah, St. Clair,
Frackville, Pottsville, Brandonville, Englewood, Coaldale, Seltzer,
Locust Lake State Park, Grier City-Park Crest, New Philadelphia,
Snyders, Port Carbon, Delano, Marlin, Altamont and Heckscherville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4073 7578 4070 7581 4067 7591 4065 7626
4084 7628 4091 7606 4090 7604 4091 7600
4081 7589 4073 7576
TIME...MOT...LOC 1900Z 264DEG 27KT 4076 7618
$$
JungWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:34 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 2, 1:34 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service State College PA 134 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /THROUGH TONIGHT/... Early afternoon heating has resulted in showers and storms. Storms have been going up and down rather fast. Several SPS so far. Shear is weak. Adjusted grids more. Expect activity to weaken by early evening. && .SHORT TERM /THURSDAY/... Thursday looks like more of the same with warm and humid conditions and scattered mainly afternoon and evening showers and thunderstorms. Shear remains weak. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The main player in the medium range will be a relatively strong cold front that will be approaching the region Friday and moving through the area Friday night into early Saturday morning. Falling heights and strengthening winds aloft will combine with moderate-strong instability to support the risk of severe storms. Models show CAPEs in the 1000-2000J range by afternoon along with increasing deep layer shear. The GFS/ECMWF even paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support some of the storms becoming supercells. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions will continue into at least early next week. A new shortwave and frontal system are made to approach by later Monday into the overnight. There are the usual timing differences in features between the GFS/GEFS and the ECMWF so I used a model blend for POP guidance which brings a new surge of showers into the area during the day. Drier air is slated to return Tuesday as the frontal system is moved off to our east. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Have VCTS in some of the TAFS, as storms went up rather fast today, compared to yesterday. Expect activity to weaken by sunset. Some fog later tonight, fcst based on models and tendency of last night. .OUTLOOK... Thu...AM valley fog. Scattered PM SHRA/TSRA with local impacts. Fri...Stronger and more widespread storms possible with front, mainly late. Sat-Sun...No sig wx. Mon...Chance of showers. && .CLIMATE... July 2017 was the 2nd and 7th wettest July on record at Harrisburg and Williamsport respectively. The monthly rainfall total at Harrisburg was 9.53", with 7.45" of rain being measured at Williamsport. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Martin NEAR TERM...Martin SHORT TERM...Martin LONG TERM...La Corte AVIATION...Martin CLIMATE...Steinbugl
Hazardous weather outlook, Aug 2, 12:38 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1238 PM EDT Wed Aug 2 2017 PAZ059-064>066-031645- Lebanon-Adams-York-Lancaster- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms with gusty winds and hail are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-024>026-033>035-031645- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon- Somerset-Bedford-Fulton- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-027-028-036-037-041-042-045-046-049>053-056>058-063- 031645- Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Cumberland- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 2, 2:23 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM TSTM WND DMG 3 NE RICHFIELD 40.72N 77.09W
08/02/2017 SNYDER PA 911 CALL CENTER
TREES/WIRES DOWN IN WEST PERRY TWP
&&
CORRECTED LOCATION
EVENT NUMBER CTP1701318
STEINBUGLLocal storm report, Aug 2, 2:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG SHADLE 40.71N 77.00W
08/02/2017 SNYDER PA 911 CALL CENTER
TREES DOWN IN PERRY TWP
&&
EVENT NUMBER CTP1701319
STEINBUGLSpecial weather statement, Aug 2, 2:41 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
241 PM EDT WED AUG 2 2017
PAZ019-027-049-050-021915-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
241 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...MIFFLIN...
SNYDER...AND UNION COUNTIES UNTIL 315 PM EDT...
At 241 PM EDT, Doppler radar indicated a strong thunderstorm over Poe
Valley State Park, moving east at 25 mph.
Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Belltown, Coburn, Beaver Springs, Weikert, Millheim, Troxelville,
Snyder-Middleswart State Park, Aaronsburg, Woodward, Laurelton
Center, McClure, Poe Valley State Park, Reeds Gap State Park,
Richfield, Beavertown, Siglerville and Hartleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4069 7728 4069 7730 4071 7755 4089 7756
4097 7716 4069 7711 4068 7716
TIME...MOT...LOC 1841Z 268DEG 20KT 4081 7747
JungSpecial weather statement, Aug 2, 2:46 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
246 PM EDT WED AUG 2 2017
PAZ042-021930-
Sullivan PA-
246 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
330 PM EDT...
At 246 PM EDT, Doppler radar indicated a strong thunderstorm near
Muncy Valley. This storm was nearly stationary.
Very heavy rain is expected.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Ricketts Glen State Park, Muncy Valley, Dushore, Laporte and Eagles
Mere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4149 7624 4134 7629 4131 7631 4131 7641
4129 7643 4128 7648 4129 7655 4143 7664
4156 7638 4154 7622
TIME...MOT...LOC 1846Z 244DEG 4KT 4139 7650
JungSpecial weather statement, Aug 2, 2:55 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
255 PM EDT WED AUG 2 2017
PAZ028-056-021930-
Perry PA-Juniata PA-
255 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA AND PERRY
COUNTIES UNTIL 330 PM EDT...
At 255 PM EDT, Doppler radar indicated a strong thunderstorm near
Walnut, moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Walnut, New Bloomfield, Loysville, Ickesburg, Mexico, Spruce Hill,
Mifflintown, Port Royal, Landisburg and Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4029 7739 4031 7736 4054 7758 4056 7753
4059 7750 4065 7739 4042 7708 4028 7733
4027 7737
TIME...MOT...LOC 1855Z 321DEG 18KT 4054 7743
MartinSpecial weather statement, Aug 2, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT WED AUG 2 2017
PAZ058-021930-
Schuylkill PA-
301 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
330 PM EDT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Coaldale, moving east at 20 mph.
Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, Minersville, Mahanoy City, Shenandoah, St. Clair,
Frackville, Pottsville, Brandonville, Englewood, Coaldale, Seltzer,
Locust Lake State Park, Grier City-Park Crest, New Philadelphia,
Snyders, Port Carbon, Delano, Marlin, Altamont and Heckscherville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4073 7578 4070 7581 4067 7591 4065 7626
4084 7628 4091 7606 4090 7604 4091 7600
4081 7589 4073 7576
TIME...MOT...LOC 1900Z 264DEG 27KT 4076 7618
JungThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:01 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Aug 2, 1:22 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Aug 2, 1:23 PM EDT | Special Weather Statement | CTP | Snyder | 37 min |
| Aug 2, 1:26 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Aug 2, 1:34 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 41 min |
| Aug 2, 1:54 PM EDT | Special Weather Statement | CTP | Northumberland | 36 min |
| Aug 2, 1:59 PM EDT | Severe Thunderstorm Warning | CTP | York | 61 min |
| Aug 2, 2:19 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 2, 2:27 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 63 min |
| Aug 2, 2:41 PM EDT | Special Weather Statement | CTP | Snyder | 34 min |
| Aug 2, 2:46 PM EDT | Special Weather Statement | CTP | Sullivan | 44 min |
| Aug 2, 2:54 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 2 hr |
| Aug 2, 2:55 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 35 min |
| Aug 2, 3:19 PM EDT | Special Weather Statement | CTP | Mifflin | 26 min |
| Aug 2, 4:08 PM EDT | Special Weather Statement | CTP | Mifflin | 37 min |
| Aug 2, 5:03 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| Aug 2, 5:09 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 111 min |
| Aug 2, 6:29 PM EDT | Special Weather Statement | CTP | Sullivan | 46 min |
| Aug 2, 7:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.